Alert archive / Kansas / Flash Flood Warnings in 2025
Flash Flood Warning 17, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at May 19, 2025, 12:14 AM CDT for Bourbon County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2025, 12:14 AM CDT (05:14 UTC)
- Expired
- May 19, 2025, 6:15 AM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
County Bourbon County, KS
The radar
The Pleasant Hill radar (KEAX), 120 km from the middle of the area, began a volume at 05:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 5.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 344 J/kg
- Mixed-layer CIN
- -220 J/kg
- Mixed-layer LCL
- 1379 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 278 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted.
198
WGUS53 KSGF 190514
FFWSGF
KSC011-191115-
/O.NEW.KSGF.FF.W.0017.250519T0514Z-250519T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
1214 AM CDT Mon May 19 2025
The National Weather Service in Springfield has issued a
* Flash Flood Warning for...
Bourbon County in southeastern Kansas...
* Until 615 AM CDT Monday.
* At 1214 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Fort Scott, Bronson, Uniontown, Fulton, Redfield, Marmaton,
Mapleton, Devon, Harding, Hiattville, Petersburg, Hammond, Xenia
and Porterville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Many flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3767 9509 3797 9508 3804 9498 3804 9462
3775 9462
FLASH FLOOD...RADAR INDICATED
$$
EW1 follow-up statement
068
WGUS73 KSGF 191113
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
613 AM CDT Mon May 19 2025
KSC011-191123-
/O.EXP.KSGF.FF.W.0017.000000T0000Z-250519T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bourbon KS-
613 AM CDT Mon May 19 2025
...FLASH FLOOD WARNING WILL EXPIRE AT 615 AM CDT THIS MORNING FOR
BOURBON COUNTY...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 3767 9509 3797 9508 3804 9498 3804 9462
3775 9462
$$
GHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 18, 8:30 PM CDT, 3 hours 44 minutes earlier. Its key messages:
- Slight risk for severe storms overnight west of Highway 65. Large hail to the size of golfballs with the strongest storms. Widespread severe storms are not expected overnight.
- Enhanced (3 of 5) Risk Monday into Monday night. Confidence in timing and exact location of storms is low-medium, but the environment across the whole area will be supportive for any storm to produce tennis ball sized hail, 60-70 mph wind gusts, and a few tornadoes.
- Many areas to see 1 to 3 inches of rain through Tuesday. There is potential for localized heavy rainfall and flooding, especially for areas that see multiple rounds of thunderstorms. Some localized areas could see total rain amounts as high as 6-8 inches by Wednesday morning.
- Active pattern is forecast to end after Tuesday, with mostly dry and cooler temperatures Wednesday onwards.
Area forecast discussion, May 18, 8:30 PM CDT, 3 hours 44 minutes before
Area Forecast Discussion...UPDATED National Weather Service Springfield MO 830 PM CDT Sun May 18 2025 .KEY MESSAGES... - Slight risk for severe storms overnight west of Highway 65. Large hail to the size of golfballs with the strongest storms. Widespread severe storms are not expected overnight. - Enhanced (3 of 5) Risk Monday into Monday night. Confidence in timing and exact location of storms is low-medium, but the environment across the whole area will be supportive for any storm to produce tennis ball sized hail, 60-70 mph wind gusts, and a few tornadoes. - Many areas to see 1 to 3 inches of rain through Tuesday. There is potential for localized heavy rainfall and flooding, especially for areas that see multiple rounds of thunderstorms. Some localized areas could see total rain amounts as high as 6-8 inches by Wednesday morning. - Active pattern is forecast to end after Tuesday, with mostly dry and cooler temperatures Wednesday onwards. && .MESOSCALE... Issued at 815 PM CDT Sun May 18 2025 00z KSGF sounding measured a relatively stable airmass (100j/kg MU CAPE). This was due to a northwest to southeast axis of showers and thunderstorms from southeast Kansas into northwest Arkansas limiting the northward movement of a warm front. This warm front was located across central Oklahoma into central Arkansas. A low level jet was increasing across Oklahoma with the latest Tulsa VAD showing 40kts at 850mb. A strong instability gradient exists from southeast Kansas into northwest Arkansas with 2000-3000j/kg of MU CAPE in this area, decreasing drastically into southwest Missouri. Latest HRRR and WOFS runs have been consistent in showing elevated thunderstorms continuing overnight, especially west of Highway 65. Areas of southeast Kansas and western Missouri could be close enough to the elevated instability axis to see some large hail to the size of golfballs in the most intense storms however not expecting too many of them. Most of the area will not see severe weather overnight. The surface based, significant severe thunderstorms further west across central Kansas and northern Oklahoma may not make it into our area given the decreasing ML CAPE with eastward extent. We will continue to monitor this however. Repeated thunderstorms could lead to a localized flash flood threat overnight, especially west of Highway 65 where previous heavy rain has occurred. Widespread flash flooding is not expected at this time. A more significant round of severe thunderstorms is still on track for Monday evening and we will continue to analyze the incoming model data with more details/updates overnight into Monday morning. && .SHORT TERM /THROUGH TONIGHT/... Issued at 211 PM CDT Sun May 18 2025 Warm front is located just south of the Arkansas border this afternoon. It's situated west to east over the northern part of the state of Arkansas. Storms have been firing up along the front for most of the afternoon and have been elevated in nature. Hail has been reported out of most of these storms with nickel sized hail falling in McDonald county already this afternoon. Expect this trend to continue as the warm front continues to push north and the storms ride along the frontal boundary along the MO/AR border (especially over SW MO) where the most instability is occurring. Models are not handling the convection well and it's tough to say when storms will dissipate this afternoon. Expect the storms to continue for at least the next couple of hours. Storms refire after sunset around 10 PM as the low-level jet gets going overnight. These storms appear to flow in from the west and they will start as discrete cells near the dryline over the OK/KS area and eventually congeal into an MCS over western MO. All hazards are expected with this system tonight. && .LONG TERM /MONDAY THROUGH SUNDAY/... Issued at 211 PM CDT Sun May 18 2025 Enhanced (3 of 5) Risk for severe thunderstorms Monday: A tricky forecast is in store for us Monday. Details remain mostly the same from the last forecast package as SPC has kept our severe weather outlook the same as well. We will likely see a mixture of storm modes over the next 48 hours with all hazards remaining possible. South of a warm front progged to be across northern MO, and east of a dryline progged to be across east- central KS/OK, a very moist, unstable, and sheared warm sector will be present. CAMs are still all over the place in regard to timing with some breaking out deep convection across the area, others only having showers, and others being rather dry in the early afternoon hours. If storms do develop in our area this early, supercells will be the likely hazard with 40-55 kts of deep layer shear overspreading the area. Vectors from the west suggest discrete supercells as they will be perpendicular to any confluence bands. These would be capable of all hazards, including hail up to tennis balls, wind gusts up to 60-70 mph, and tornadoes. The more confident severe threat arrives Monday evening into the overnight hours in the same manner as tonight's threat: Storms initiating along the dryline in KS/OK moving into the area. Strong forcing with a deeper shortwave trough and sweeping cold front arriving later suggests a greater coverage of storms. However, with this round of storms, 0-6 km bulk shear vectors will turn pointing to the NNE, more parallel to the forcing. Therefore, upscale growth is expected at some point, which would lead to a more damaging wind threat of 60-70 mph wind gusts, and QLCS tornadoes given an increasing nocturnal low-level jet producing 25-35 kts of 0-1 km shear, 25-40 kts of 0-3 km shear oriented to to the NE, and >100 J/kg low-level CAPE. Some embedded supercell structures (or supercells ahead of the line) cannot be ruled out either, which would introduce a hail threat up to tennis balls, and perhaps a significant tornado or two with the ramping up low-level jet. Slight (2 of 5) Risk for severe thunderstorms Tuesday: Dissipating showers and thunderstorms may be ongoing Tuesday morning ahead of the sweeping cold front. Destabilization is then forecast ahead of the front during the afternoon, which would put the warm and unstable sector across the eastern Ozarks. Redevelopment of thunderstorms, some perhaps severe, is then possible across south-central Missouri Tuesday afternoon. Potential for heavy rainfall and flooding through Wednesday: With multiple rounds of showers and thunderstorms expected, the compounding effects may lead to localized flooding, especially in areas that experience multiple thunderstorms with heavy rainfall. Most areas have the probability of seeing 1 to 3 inches of rain by Wednesday morning. However, these values are greatly "smoothed over" by the vast uncertainty in the locations, timing, and strength of each round of rain. Therefore, some localized areas could see much higher amounts, especially if each round of rain decides to go over some of the same area. Models show up to 6 to 8 inches of rain through Wednesday morning. Experimental MPAS and RRFS ensemble PMMs corroborate this forecast with a couple stripes of QPF amounts that high. Cooler and relatively drier weather Wednesday onwards: After the system kicks through, cooler and drier weather enters the region with highs Wednesday and Thursday in the middle to upper 60s and lows in the middle to upper 40s. A gradual warming trend will then follow as heights slowly rise beneath an eastward progressing ridge. Highs Friday will be around 70, then in the middle 70s for Memorial Day weekend. Lows will be in the middle to upper 50s. 30-50% rain chances return during the weekend as moisture builds beneath northwesterly flow, however ensemble QPF clusters show very high uncertainty in the details. && .AVIATION /00Z TAFS THROUGH 00Z TUESDAY/... Issued at 639 PM CDT Sun May 18 2025 Thunderstorms will be moving through the TAF sites this evening with reduced ceilings however storms should clear the sites by 6z if not before. There could be an extended break in the thunderstorm potential until late in the day Monday. BBG will likely experience MVFR and potentially IFR ceilings by Monday morning. Surface winds will be out of the southeast tonight with a turn to the south on Monday with increasing gusts. Low level wind shear is likely at the sites overnight. && .SGF WATCHES/WARNINGS/ADVISORIES... KS...None. MO...None. && MESOSCALE...Burchfield SHORT TERM...Soria LONG TERM...Soria AVIATION...Burchfield
Hazardous weather outlook, May 18, 8:47 PM CDT, 3 hours 27 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Springfield MO 847 PM CDT Sun May 18 2025 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-200200- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 847 PM CDT Sun May 18 2025 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Slight hail risk. Marginal thunderstorm wind damage risk. Elevated lightning risk. Elevated excessive rainfall risk DISCUSSION... Thunderstorms will continue overnight across southeast Kansas into southwest Missouri. There is a slight risk for severe storms with large hail to the size of golf balls and damaging winds to 60mph west of Highway 65. Widespread severe thunderstorms are not expected. Frequent cloud to ground lightning and localized flash flooding will also be a concern overnight, especially west of Highway 65. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Additional rounds of thunderstorms are possible Monday and Tuesday. Some of these storms may be strong to severe. The best chance for severe weather will be Monday into Monday night. Additionally, there is the potential for localized heavy rainfall and flooding with this activity. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed overnight west of Highway 65. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Burchfield
In the hours before
Local storm report, May 18, 7:05 PM CDT, 5 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
705 PM CDT Sun May 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 PM Hail 8 NE Winona 37.09N 91.23W
05/16/2025 E1.50 Inch Shannon MO Public
Delayed report from mPING of Ping Pong Ball
size hail.
&&
MBLocal storm report, May 18, 7:07 PM CDT, 5 hours 7 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Springfield MO
707 PM CDT Sun May 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM Hail 4 WSW Winona 36.98N 91.38W
05/16/2025 M2.00 Inch Shannon MO CO-OP Observer
Corrects previous hail report from 4 WSW
Winona. 2 inch hail.
&&
MBLocal storm report, May 18, 7:10 PM CDT, 5 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
710 PM CDT Sun May 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM Hail 5 E Eminence 37.13N 91.27W
05/16/2025 E1.25 Inch Shannon MO Public
Delayed report from mPING Half Dollar size
hail.
&&
MBLocal storm report, May 18, 7:14 PM CDT, 5 hours before
Preliminary Local Storm Report
National Weather Service Springfield MO
714 PM CDT Sun May 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM Hail Yukon 37.27N 91.85W
05/16/2025 E1.75 Inch Texas MO Public
Delayed report of golf ball size hail in
Yukon.
&&
MBLocal storm report, May 18, 7:33 PM CDT, 4 hours 41 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
733 PM CDT Sun May 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM Tstm Wnd Dmg 1 SSE Northwye 37.96N 91.75W
05/16/2025 Phelps MO 911 Call Center
A delayed report of a wire down in Rolla on
eastwood street.
&&
MBSpecial weather statement, May 18, 11:59 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Springfield MO
1159 PM CDT Sun May 18 2025
KSZ073-190530-
Bourbon KS-
1159 PM CDT Sun May 18 2025
...A STRONG THUNDERSTORM WILL IMPACT BOURBON COUNTY THROUGH 1230 AM
CDT...
At 1158 PM CDT, Doppler radar was tracking a strong thunderstorm over
Uniontown, or 16 miles west of Fort Scott, moving northeast at 40
mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Marmaton, Bronson, Uniontown, Fulton, Redfield, Mapleton, Hiattville,
Petersburg, Hammond, Devon, Harding, and Xenia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3782 9508 3804 9508 3804 9461 3798 9462
3771 9488 3780 9509
TIME...MOT...LOC 0458Z 215DEG 34KT 3785 9500
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
WiseThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 11:59 PM CDT | Special Weather Statement | SGF | Bourbon | 31 min |
| May 19, 2:24 AM CDT | Flood Watch | SGF | Bourbon, Cherokee, Crawford | 27 hr |
| May 19, 8:41 AM CDT | River Flood Warning | SGF | Bourbon | 64 hr |
| May 19, 8:41 AM CDT | River Flood Warning | SGF | Bourbon | 20 hr |
| May 19, 9:22 AM CDT | Special Weather Statement | SGF | Crawford | 53 min |
| May 19, 2:37 PM CDT | Severe Thunderstorm Warning | SGF | Cherokee, Crawford | 38 min |
| May 19, 3:00 PM CDT | Severe Thunderstorm Warning | SGF | Bourbon, Crawford | 45 min |
| May 19, 4:00 PM CDT | Severe Thunderstorm Warning | SGF | Cherokee, Crawford | 45 min |
| May 19, 4:30 PM CDT | Severe Thunderstorm Warning | SGF | Bourbon, Crawford | 45 min |
| May 19, 4:54 PM CDT | Severe Thunderstorm Warning | SGF | Bourbon | 24 min |
| May 19, 5:21 PM CDT | Tornado Warning | SGF | Bourbon | 24 min |
| May 19, 5:24 PM CDT | Flash Flood Warning | SGF | Bourbon, Cherokee, Crawford | 6 hr |
| May 19, 5:43 PM CDT | Severe Thunderstorm Warning | SGF | Cherokee, Crawford | 32 min |
| May 19, 5:45 PM CDT | Tornado Warning | SGF | Bourbon | 30 min |
| May 19, 5:53 PM CDT | Severe Thunderstorm Warning | SGF | Bourbon, Crawford | 34 min |
| May 19, 5:59 PM CDT | Severe Thunderstorm Warning | SGF | Bourbon | 46 min |
| May 19, 6:05 PM CDT | Flash Flood Warning | SGF | Bourbon | 6 hr |
Nearby
Flash Flood Warnings in Kansas, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.